Alert archive / California / Flash Flood Warnings in 2020
Flash Flood Warning 9, NWS San Diego, CA
NWS San Diego, CA issued this flash flood warning at Aug 18, 2020, 1:00 PM PDT for San Bernardino County, California. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 18, 2020, 1:00 PM PDT (20:00 UTC)
- Expired
- Aug 18, 2020, 3:35 PM PDT
- In force
- 3 hr
- Issued by
- NWS San Diego, CA
- Area
- Storm-based polygon
- Flood severity
- None
County San Bernardino County, CA
The radar
The Santa Ana Mts radar (KSOX), 70 km from the middle of the area, began a volume at 20:03 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
San Diego, CA (KNKX), launched 12:00Z, 8.0 hours before the alert went out and 153 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 77 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2100 m above ground
- 0-6 km bulk shear
- 35 kt
- 0-1 km storm-relative helicity
- 31 m²/s²
- 0-3 km storm-relative helicity
- 54 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.2
The text
As transmitted.
702
WGUS56 KSGX 182000
FFWSGX
CAC071-182300-
/O.NEW.KSGX.FF.W.0009.200818T2000Z-200818T2300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service San Diego CA
100 PM PDT Tue Aug 18 2020
The National Weather Service in San Diego has issued a
* Flash Flood Warning for...
San Bernardino County in southern California...
* Until 400 PM PDT.
* At 1259 PM PDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Flash flooding is ongoing or
expected to begin shortly. In addition, excessive rainfall will
likely result in debris flows within and downstream of the Valley
Fire burn scar. The debris flow can consist of rock, mud,
vegetation and other loose materials.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar indicated.
IMPACT...Flooding of small creeks and streams, urban areas,
highways, streets and underpasses as well as other
drainage and low lying areas.
* Some locations that will experience flooding include...
Forest Falls, Running Springs, Seven Oaks, Angelus Oaks, Hwy 18
Between Running Springs And Big Bear, Hwy 18 Between Running
Springs And Skyforest, Hwy 38 Between Yucaipa And Onyx Summit and
Green Valley Lake.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 3417 11687 3405 11698 3417 11721 3427 11710
FLASH FLOOD...RADAR INDICATED
EXPECTED RAINFALL...1-2 INCHES IN 1 HOUR
$$
Gregoria2 follow-up statements
489
WGUS76 KSGX 182051
FFSSGX
Flash Flood Statement
National Weather Service San Diego CA
151 PM PDT Tue Aug 18 2020
CAC071-182300-
/O.CON.KSGX.FF.W.0009.000000T0000Z-200818T2300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
San Bernardino CA-
151 PM PDT Tue Aug 18 2020
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 400 PM PDT FOR SAN
BERNARDINO COUNTY...
At 148 PM PDT, Doppler radar indicated thunderstorms producing heavy
rain across the warned area. Around one to two inches of rain has
already fallen and very intense rainfall is continuing. Flash
flooding is ongoing or expected to begin shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar indicated.
IMPACT...Flooding of small creeks and streams, urban areas,
highways, streets and underpasses as well as other drainage
and low lying areas.
Some locations that will experience flooding include...
Yucaipa, Forest Falls, Running Springs, Seven Oaks, Angelus Oaks, Hwy
18 Between Running Springs And Big Bear, Hwy 330 Between San
Bernardino And Running Springs, Hwy 18 Between Running Springs And
Skyforest, Hwy 38 Between Yucaipa And Onyx Summit and Green Valley
Lake.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Move to higher ground now! Act quickly to protect your life!
&&
LAT...LON 3417 11687 3405 11698 3417 11721 3427 11710
FLASH FLOOD...RADAR INDICATED
EXPECTED RAINFALL...1-2 INCHES IN 1 HOUR
$$
JMB521 WGUS76 KSGX 182235 FFSSGX Flash Flood Statement National Weather Service San Diego CA 335 PM PDT Tue Aug 18 2020 CAC071-182245- /O.CAN.KSGX.FF.W.0009.000000T0000Z-200818T2300Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ San Bernardino CA- 335 PM PDT Tue Aug 18 2020 ...THE FLASH FLOOD WARNING FOR SAN BERNARDINO COUNTY IS CANCELLED... The heavy rain has ended. Flooding is no longer expected to pose a threat. Please continue to heed any remaining road closures. LAT...LON 3417 11687 3405 11698 3417 11721 3427 11710 $$ Gregoria
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Diego, CA wrote its last area forecast discussion before this flash flood warning went out at Aug 18, 9:33 AM PDT, 3 hours 27 minutes earlier.
Area forecast discussion, Aug 18, 9:33 AM PDT, 3 hours 27 minutes before
Area Forecast Discussion
National Weather Service San Diego CA
933 AM PDT Tue Aug 18 2020
.SYNOPSIS...
Strong high pressure over the southwest states will weaken a
little for the latter half of the week. Except near
the coast where the marine layer will provide a moderating
influence, days will be very hot with warm nights through
Thursday. Not quite as hot for Friday into early next week.
Scattered thunderstorms are expected for the mountains, high
desert, and portions of the Inland Empire for this afternoon and
Wednesday afternoon, with lightning and strong gusty winds being
the primary hazards. At least a slight chance for thunderstorms
will continue each afternoon through the weekend, mainly for the
mountains and high deserts. An influx of moisture from the south
could increase the thunderstorm chances on Friday and Saturday.
&&
.DISCUSSION...FOR EXTREME SOUTHWESTERN CALIFORNIA INCLUDING ORANGE...
SAN DIEGO...WESTERN RIVERSIDE AND SOUTHWESTERN SAN BERNARDINO
COUNTIES...
Today through Thursday...Strong high pressure remains centered
over Nevada and Utah, causing moisture to move into Southern
California from the east. Very hot daytime temperatures will
continue through Thursday except near the coast and in the higher
elevations of the mountains, with warm overnight low temperatures
due to higher humidities and nocturnal cloud cover. Some areas in
the lower deserts still have temperatures in the lower 90s at 5 AM
with some locations in the Inland Empire in the lower 80s.
Most of the light showers that moved in from Arizona overnight
have dissipated or moved to the west but radar still shows a band
weak echoes moving quickly westward across the high desert. It's
unlikely that much if any precipitation is reaching the ground,
even at the higher elevations.
Scattered thunderstorms are expected for this afternoon for the
mountains of Riverside and San Bernardino Counties, the high
desert, the Inland Empire into the Santa Ana Mountains, and
possibly also the northern San Diego County mountains and
adjacent inland valleys.
High resolution models show thunderstorms beginning to develop
around noon along sea breeze convergence boundaries with
additional development along outflow boundaries. The morning
soundings from Miramar and Yuma show the bulk of the moisture
between 500 and 425 mb. The layer below that from 500 to 850 mb is
dry, but not as dry as 24 hours ago. Steering level flow is out
of the east or east-southeast at 20 to 35 mph. Lightning strikes
and strong gusty winds are the most likely hazards from
thunderstorms today with downburst winds possible at lower
elevations, especially in the Inland Empire. High resolution
models show a very active convective day for the Inland Empire
with an isolated landspout not out of the question.
The relatively steering flow aloft and deep dry subcloud layer
are both limiting factors for locally heavy rainfall and flash
flooding today. The greatest potential for heavier rainfall, if it
were to occur, would be in the mountains.
The focus for thunderstorms for Wednesday afternoon is expected to
be mainly in the mountains and in portions of the high desert.
Cell motion may not be quite as rapid, but cell motion and
available moisture will once again be limiting factors for flash
flood potential. Drying is expected for Thursday which will
further reduce thunderstorm chances.
With the east-southeast flow aloft across the region, some
convection could move west of the mountains to the coast, and
nocturnal convection is not out of the question, but any forcing
appears weak. A few of the higher resolution models do show widely
scattered showers moving across southwestern California tonight
into Wednesday morning, similar to the last 2 nights. These are
usually due to collapsing mesoscale convective systems over
Arizona.
Friday through Tuesday...High pressure will be centered over
Arizona, but not as strong as early this week. It will not be
quite as hot. Daytime temperatures will go from being 10-15
degrees above seasonal averages to 5-10 degrees above seasonal
averages in the lower deserts. There should continue to be at
least a slight chance of thunderstorms each afternoon, mainly near
the mountains and across the high desert. There could be an
increase in moisture from the south and southeast on Friday and
Saturday as what should then be weakening Hurricane Genevieve
moves west northwestward off the southern Baja coast. This could
knock temperatures down more for the lower deserts on Friday and
warm them west of the mountains. Thunderstorm chances may increase
Friday and Saturday afternoons, especially near the mountains.
&&
.AVIATION...
181600Z...Coast...High clouds at/above 15,000 feet MSL
and unrestricted vis through this evening. Patchy low clouds will
reform again along the coast after 08Z Wednesday, mainly in San
Diego County, with bases 500-1000 feet MSL. Best timing for ceilings
at KSAN/KCRQ is 11-15Z, but confidence is low at this time.
Valleys/Mountains/Deserts...High clouds at/above 15,000 feet MSL
through today. Scattered TSRA expected in the mountains and High
Desert from 19-03Z. Storm bases would be around 15,000 feet MSL with
tops to 40,000 feet MSL. Some storms may drift west off the
mountains and into the Inland Empire near KSBD, KRIV and KONT.
Downburst wind potential of 35 knots in the strongest cells, and
frequent lightning possible in any storm that develops.
&&
.MARINE...
No hazardous marine conditions are expected through Saturday.
&&
.SKYWARN...
Skywarn activation may be needed this afternoon/evening for the
mountains of San Bernardino and Riverside Counties, the Inland
Empire, and the Apple and Lucerne Valleys. Weather spotters are
encouraged to report significant weather conditions.
&&
.SGX WATCHES/WARNINGS/ADVISORIES...
CA...Excessive Heat Warning until 10 PM PDT Thursday for Apple and
Lucerne Valleys-Coachella Valley-Orange County Inland Areas-
Riverside County Mountains-San Bernardino County Mountains-
San Bernardino and Riverside County Valleys-The Inland
Empire-San Diego County Deserts-San Diego County Mountains-
San Diego County Valleys-San Gorgonio Pass Near Banning-
Santa Ana Mountains and Foothills.
PZ...NONE.
&&
PUBLIC...PG
AVIATION/MARINE...ConnollyIn the hours before
Special weather statement, Aug 18, 11:43 AM PDT, 1 hour 17 minutes before
Special Weather Statement National Weather Service San Diego CA 1143 AM PDT Tue Aug 18 2020 CAZ055-181915- San Bernardino County Mountains CA- 1143 AM PDT Tue Aug 18 2020 ...SIGNIFICANT WEATHER ADVISORY FOR SAN BERNARDINO COUNTY UNTIL 1215 PM PDT... At 1141 AM PDT, Doppler radar was tracking a strong thunderstorm near Big Bear Lake. This storm was drifting northwest. Wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Big Bear Lake, Hwy 18 Between Running Springs And Big Bear. PRECAUTIONARY/PREPAREDNESS ACTIONS... This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && LAT...LON 3431 11685 3420 11687 3422 11710 3438 11705 TIME...MOT...LOC 1841Z 107DEG 2KT 3427 11695 Gregoria
Special weather statement, Aug 18, 12:43 PM PDT, 17 minutes before
Special Weather Statement National Weather Service San Diego CA 1243 PM PDT Tue Aug 18 2020 CAZ048-055-182030- San Bernardino and Riverside County Valleys-The Inland Empire CA- San Bernardino County Mountains CA- 1243 PM PDT Tue Aug 18 2020 ...SIGNIFICANT WEATHER ADVISORY FOR SAN BERNARDINO COUNTY UNTIL 130 PM PDT... At 1240 PM PDT, Doppler radar was tracking a strong thunderstorm near Angelus Oaks, or 8 miles northwest of Forest Falls, moving northwest at 5 mph. Pea size hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Forest Falls, Running Springs, Seven Oaks, Angelus Oaks, Hwy 18 Between Running Springs And Big Bear. PRECAUTIONARY/PREPAREDNESS ACTIONS... This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && LAT...LON 3415 11686 3407 11694 3417 11721 3431 11709 TIME...MOT...LOC 1940Z 114DEG 5KT 3418 11702 Gregoria
Local storm report, Aug 18, 12:53 PM PDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN DIEGO CA
1253 PM PDT TUE AUG 18 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1246 PM HAIL HEMET 33.75N 116.97W
08/18/2020 M0.25 INCH RIVERSIDE CA TRAINED SPOTTER
1/4 INCH HAIL REPORTED IN HEMET STARTING AT
12:46 PM.
&&
SCLocal storm report, Aug 18, 12:58 PM PDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN DIEGO CA
1258 PM PDT TUE AUG 18 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1241 PM HEAVY RAIN 3 E HEMET 33.74N 116.91W
08/18/2020 M0.72 INCH RIVERSIDE CA MESONET
0.72 INCH OF RAIN REPORTED IN 26 MINUTES AT
CW4086 IN HEMET.
&&
SCThe office that day
Everything else NWS San Diego, CA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 18, 11:43 AM PDT | Special Weather Statement | SGX | 32 min | |
| Aug 18, 12:28 PM PDT | Severe Thunderstorm Warning | SGX | Riverside | 46 min |
| Aug 18, 12:43 PM PDT | Special Weather Statement | SGX | 47 min | |
| Aug 18, 12:50 PM PDT | Flash Flood Warning | SGX | Riverside | 3 hr |
| Aug 18, 12:54 PM PDT | Severe Thunderstorm Warning | SGX | San Bernardino | 66 min |
| Aug 18, 1:57 PM PDT | Severe Thunderstorm Warning | SGX | San Bernardino | 39 min |
| Aug 18, 2:10 PM PDT | Flash Flood Warning | SGX | Riverside, San Bernardino | 59 min |
| Aug 18, 3:02 PM PDT | Special Weather Statement | SGX | 28 min | |
| Aug 18, 3:12 PM PDT | Severe Thunderstorm Warning | SGX | Riverside | 21 min |
Nearby
Flash Flood Warnings in California, 2020Every flash flood warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.